What is Diclofenac Sodium Overdose?
- Diclofenac sodium is a non-steroid anti-inflammatory drug that reduces pain and swelling
- Diclofenac Sodium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Diclofenac Sodium Overdose may be also referred to as Voltaren Overdose.
What are the Causes of Diclofenac Sodium Overdose?
- Diclofenac Sodium Overdose is caused by the intake of diclofenac containing drug in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is sold as Voltaren, Arthrotec, and Solaraze among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Diclofenac Sodium Overdose?
The signs and symptoms of Diclofenac Sodium Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, skin and ENT may be affected.
The signs and symptoms of Diclofenac Sodium Overdose may include:
- Nausea and vomiting; blood in vomit or vomit looks like ground coffee
- Stomach pain; in some cases, internal bleeding may be observed
- Reduced breathing rate and other respiratory issues (occasionally, this may be severe)
- Numbness and tingling sensation
- Lack of muscle coordination
- Ringing in ears
- Vision abnormalities such as blurred vision (rarely)
- Problems with urination
- Skin rashes
- Seizures and coma, in rare cases
How is First Aid administered for Diclofenac Sodium Overdose?
First Aid tips for Diclofenac Sodium Overdose:
- If the individual with Phenylbutazone Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might take the following steps towards treating the condition:
- Gastric lavage for elimination of drug from the stomach
- Administration of activated charcoal to avoid absorption of the drug in the body
- Administer laxatives for elimination of the drug from body
- Medically manage serious symptoms such as seizures, low blood pressure, irregular heart rate, and gastrointestinal bleeding
- Also relieve respiratory distress with an artificial respirator
- Blood loss due to severe gastrointestinal bleeding may necessitate blood transfusion
- Administer fluids by an intravenous drip line
Who should administer First Aid for Diclofenac Sodium Overdose?
First aid for Diclofenac Sodium Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Diclofenac Sodium Overdose?
- Diclofenac Sodium Overdose is usually not a life-threatening condition and once symptoms are managed, the prognosis is good
- However, the prognosis is dependent on the amount of drug consumed, time between overdose, and treatment as well as general health status of the patient
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Diclofenac Sodium Overdose be Prevented?
Diclofenac Sodium Overdose can be prevented by:
- Take the right dose of medication at recommended times
- Avoid drugs that might interact with diclofenac sodium
- Talk to your health-care provider if recommended dose of diclofenac sodium does not provide adequate relief
- Refrain from self-medication
- Keep medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual